Jump to content
justjosh5000

justjosh5000 Vision Problems

Recommended Posts

justjosh5000

Hi there,

 

I'll start with a short intro, I know not everyone has time to read a huge block of text. I have taken SSRIs on and off since I was a teenager. Since college (the last 10 years) I took Welbutrin. 

 

This past spring I started having vision problems. Visited several eye doctors who found nothing wrong; but, I could tell things were progressively getting worse.

 

Last spring I started 5mg of Prozac, which I started dividing into 2.5mg approximately. Although, tbh I was not dividing the tablets up super evenly. My psychiatrist at the time said it was ok to do it that was though. After a couple of weeks of this I started noticing my night vision getting worse. During this period my psychiatrist took me off Wellbutrin. Two weeks later I stopped Prozac, and after several days my vision got more blurry and glare around lights increased. My psychiatrist thought I was just obsessing, and put me on 50mg of Luvox. After two weeks I stopped taking it because I thought it was contributing to my vision problems. Soon after stopping it I noticed my visual field shrinking, and even worse night vision.

 

Over the summer I took Zoloft for a few days, then stopped it. And I reinstated Prozac for a couple of months at 5mg. Every time I took Prozac I would have a panic attack for 1-2 hours which would subside mostly. The Prozac seemed to help my mood a little bit, but I couldn't help thinking it was making my vision worse. After 2 months I decided to cut it back to 2.5mg for a few weeks and then stop it. My vision continues to worsen, with glare being a big problem. My visual field keeps restricting, and the world is getting progressively darker and blurrier. 

 

I am very sensitive to previously innocuous things now. When I drink alcohol it makes me dizzy and my eyes hurt. Coffee causes a similar effect, although I tolerate it because I need it to function at work.

 

Can anyone relate to this? I can go into a deeper med history if need be. There is so little information out there about vision problems and SSRI withdrawal. The doctors I talk to about it don't take my concerns seriously. I want to believe my vision might get better over time, or at least stop getting worse.

 

Thank you everyone. Have a wonderful day.

Share this post


Link to post
justjosh5000

Bump. Has anyone heard of this happening?

Share this post


Link to post
Altostrata

Welcome, jj.

 

If you use search in our Symptoms and Self-Care forum, you will see several discussions about vision problems on and off psychiatric drugs.

 

You've had thorough ophthalmological examinations, for retina and other conditions?

 

On 10/3/2019 at 9:28 PM, justjosh5000 said:

....Every time I took Prozac I would have a panic attack for 1-2 hours which would subside mostly. The Prozac seemed to help my mood a little bit, but I couldn't help thinking it was making my vision worse. After 2 months I decided to cut it back to 2.5mg for a few weeks and then stop it. My vision continues to worsen, with glare being a big problem. My visual field keeps restricting, and the world is getting progressively darker and blurrier. 

 

I am very sensitive to previously innocuous things now. When I drink alcohol it makes me dizzy and my eyes hurt. Coffee causes a similar effect, although I tolerate it because I need it to function at work.

 

What we see here is that when people go on and off psychiatric drugs, or have adverse reactions or withdrawal symptoms, they can become very sensitive to all kinds of stimuli and may react in odd ways to additional psychiatric drugs. Above, you describe an adverse reaction, a panic attack, to 5mg Prozac.

 

We have seen that light sensitivity is pretty common in people who have been sensitized in this way. Do you look at a computer all day long? It might help if minimize light stimulation for a while, let your sensitivity settle down. You might wear amber glasses or tinted glasses while you work at the computer and keep the lights as low as you can.

 

How's your sleep?

Share this post


Link to post
justjosh5000

Hi Altostrata,

 

Thanks for the reply! My sleep has been alright. Quite deep actually. The troubling thing for me is that I wake up with my eyes feeling terribly dry, and my vision blurry as all hell. That improves after an hour or so. But My vision is much worse overall than it was 6 months ago. And I fear it will just continue to get worse.

 

I wanted to post on this site to see if anyone could relate to having significant vision changes while starting or stopping SSRI medications like Prozac. It sounds like vision changes are common. Has anyone had permanent vision impairment from withdrawal? Will these effects subside?

 

A huge challenge for me has been rectifying whats happening with my body with what is commonly believed about these medications. Most doctors I have discussed this with think it is highly unlikely for a medication to have an effect like this. I guess part of my does just want to know that I'm not imagining things in regards to changes in my body that I've struggled with over the last few months.

 

Thank you again. I hope everyone is having a good day.

Share this post


Link to post
Altostrata

Have you had a thorough checkup of your eyes with a medical ophthalmologist?

 

Not everything is withdrawal. 

 

You might use lubricating eyedrops. If you use the computer a lot, you can get dry eyes.

Share this post


Link to post
justjosh5000

Yeah, I know. Attributing everything to withdrawal symptoms doesn't make any sense. I have had many ophthalmologists check me out in the last few months. Some of them think my eyes look dry perhaps. But no major issues were ever identified. The fact that the normal eye disease things those doctors look for aren't present in my case suggests to me that there is something going on related to the medications I've taken in the last few months such as Prozac.

 

I'm considering restarting Wellbutrin at a very low dose, like 50mg per day, in order to help my motivation and energy. Since I stopped taking it four months ago I'm worried that I might be sensitive to that medication still. Not taking any meds still feels weird.

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...